Format

Send to:

Choose Destination
See comment in PubMed Commons below
Laryngoscope. 2010 Jan;120(1):200-7. doi: 10.1002/lary.20695.

Is severe epistaxis associated with acetylsalicylic acid intake?

Author information

  • 1Department of Otorhinolaryngology, Head and Neck Surgery, University Hospital Zurich, Zurich, Switzerland.

Abstract

OBJECTIVES/HYPOTHESIS:

Epistaxis represents a very common emergency in any ear, nose, and throat (ENT) department around the world. Despite other risk factors, acetylsalicylic acid (ASA) contributes to nosebleeds by its intrinsic ability to impair thrombocyte aggregation. The aim of this study was to investigate the influence of ASA on the severity of epistaxis and to compare it with other potential risk factors.

STUDY DESIGN:

A prospective cohort study was performed at the ENT department of University Hospital Zurich.

METHODS:

A total of 591 events were evaluated concerning surgical interventions and the length of in-hospital stay. Further analyses regarding recurrences and number of treatments and a specially designed severity score, as well as other outcome parameters, were performed.

RESULTS:

Ninety-nine patients needed to stay in-hospital for at least 1 day. Nearly 30% of all patients had ASA intake, and only 18% were on vitamin K antagonist therapy. Patients on ASA showed significantly more surgical interventions, a higher recurrence rate, and a larger number of required treatments as well as an increased severity score. Duration of in-hospital stay and the complication rate, however, were not associated with drug intake.

CONCLUSIONS:

We not only identified ASA to be one of the major risk factors in epistaxis, but also quantified its impact on the severity of nose bleeding. We emphasize the importance of a well-indicated antiaggregational therapy, and strongly discourage using ASA as a life-style drug for the elderly. ASA therapy needs to be discontinued whenever possible and reasonable.

PMID:
19877246
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Wiley
    Loading ...
    Write to the Help Desk